My father, 77, has had GRD for several years with increasing severity. A biopsy performed last year showed an early-stage malignancy and he underwent approximately 40 doses of radiation. A secondary biopsy performed several months later indicated that the therapy had worked. A side effect, however, was a very substantial decrease in the production of saliva.
My father is still taking medication for control of the GRD, and is following proper sleeping posture, etc.
Since the radiation, he has endured tremendous discomfort and physical effects from lack of sleep, nervousness and other effects from the following condition:
Almost every morning, he wakes up with an immediate and intense urge to expectorate large quantities of thick "corded" mucous and other "debris". These attacks last several hours, leaving him drained. He appears to improve during the rest of the day.
The end result is that he is a nervous wreck. His quality of life has deteriorated significantly and he is having increasingly morbid thoughts. He has gone to 6 different doctors, each with varying explanations as to the cause of the condition. Nothing seems to help, and he is now taking a drug called something like "pepstil" which the doctors have warned him can lead to feebleness and Parkinson's. Yet, according to my father, it is acting as a palliative.
Can you enlighten me as to what his condition is and what can be done for it -- scientific or otherwise? My father was a life-long smoker (stopped since radiation) and enjoys several martinis a day to "help with the pain."
It is likely that the throat cancer was caused by the smoking and not the reflux. If he is depressed or having anxiety, he should consult a psychothereapist. There are safe medications that could make a world of difference to his quality of life.
Thank you for the comment about psychiatric counselling. We are trying, and he is taking tranquilizers to overcome the nervousness.
But I guess the gist of my question really was: what is causing the daily, uncontrollable and body-wracking expectoration of mucous (result of radiation therapy/loss of salivary function/50 years of smoking and drinking?) and what can mitigate it pharmacologically or otherwise.
Thanks for your second response. I think now that the causality is clear: he stopped smoking because of GRD, the malignancy and the radiation therapy. The GRD is being controlled by standard meds. The increased mucus production and subsequent expectoration are a function of the many years of smoking (and, apparently, the cessation), and are probably exacerbated by his nervousness/tension and worry over the condition.
A seemingly wise approach is two-fold: 1) reduce tension through tranquilizers, anti-depressants and psychotherapy; 2) seek meds that can mitigate the spasmodic/convulsive nature of the daily expectoration.
Would mucolytics such as Guaifenesin, white thistle tea (or related mucolytic herbs) and N-acetylcysteine help? By this I mean would a "loosening" of the phlegm encourage the expectoration of the same volume in a shorter time (thus with less distress?)
What else could, if not eliminate the production of the phlegm, at least assist in faster and less physically demanding expectoration?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.